Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Circulation. 2004 Feb 17;109(6):701-5. Epub 2004 Jan 26.

Localized hypersensitivity and late coronary thrombosis secondary to a sirolimus-eluting stent: should we be cautious?

Author information

  • 1Department of Cardiovascular Pathology, Armed Forces Institute of Pathology, 6825 16th St NW, Washington, DC, USA. virmani@afip.osd.mil

Abstract

BACKGROUND:

The US Food and Drug Administration recently issued a warning of subacute thrombosis and hypersensitivity reactions to sirolimus-eluting stents (Cypher). The cause and incidence of these events have not been determined.

METHODS AND RESULTS:

We present findings of a 58-year-old man who died of late stent thrombosis 18 months after receiving 2 Cypher stents for unstable angina. Although angiographic and intravascular ultrasound results at 8 months demonstrated the absence of neointimal formation, vessel enlargement was present. An autopsy showed aneurysmal dilation of the stented arterial segments with a severe localized hypersensitivity reaction consisting predominantly of T lymphocytes and eosinophils.

CONCLUSIONS:

The known pharmacokinetic elution profile of Cypher stents and the presence of polymer fragments surrounded by giant cells and eosinophils suggest that a reaction to the polymer may have caused late stent thrombosis. Careful long-term follow-up of patients with vessel enlargement after Cypher stent placement is recommended.

Comment in

PMID:
14744976
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for HighWire
    Loading ...
    Write to the Help Desk